Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Spokane, WA

May 21, 2004Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2004, 6:41 PM PDT for Whitman County, Washington. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 6:41 PM PDT (01:41 UTC)
Expired
May 21, 2004, 7:30 PM PDT
In force
49 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Whitman County, WA

The radar

The Spokane radar (KOTX), 70 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS56 KOTX 220141
SVROTX
WAC075-220230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
639 PM PDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON

* UNTIL 730 PM PDT

* AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR THORNTON...OR ABOUT 25 MILES NORTHWEST OF
  PULLMAN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    THORNTON AND STEPTOE BY 640 PM PDT
    OAKESDALE BY 643 PM PDT
    BELMONT BY 705 PM PDT
    GARFIELD BY 710 PM PDT
    FARMINGTON BY 720 PM PDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4718 11747 4696 11748 4692 11705 4722 11705

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 21, 2:00 PM PDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
200 PM PDT FRI MAY 21 2004

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE INLAND
NORTHWEST THIS EVENING CONTINUING THE THREAT FOR EVENING
THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM BRITISH
COLUMBIA LATER TONIGHT AND REMAIN OVER THE AREA THROUGH THE WEEKEND.
EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS WITH THIS SYSTEM.

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY...PER GFS CONTINUE FAIRLY WET...UNSTABLE...
AND UNSETTLED SOLUTION AS SHORT-WAVES DROP DOWN FROM THE NORTHEAST
INTO EASTERN WASHINGTON AND NORTHERN IDAHO. HIGH POPS TONIGHT TO
ACCOUNT FOR LEFTOVER WEATHER OCCURRING NOW AS WELL AS THAT WHICH HAS
ALREADY FORMED IN YET ANOTHER SHORT CURRENTLY MOVING SOUTHWARD
THROUGH BRITISH COLUMBIA. RESULTING SURFACE LOW AND ASSOCIATED
UPPER LEVEL COLD AIR POOL ALOFT LINGERS AROUND AS WELL IN ONE FORM
OR ANOTHER THROUGH THE WEEKEND. THUS WITH THE CONTINUED POOL OF
INSTABILITY AND MOISTURE THE FORECAST CHANGES VERY LITTLE. SUNDAY
NIGHT AND MONDAY THE SYSTEM MOVES EAST ENOUGH TO LOWER POPS
SOMEWHAT...HOWEVER YET ANOTHER WAVE ACCORDING TO THE GFS SOLUTION
IS PROGGED TO DROP DOWN QUICKLY BEHIND IT FROM THE NORTH.
ACCORDINGLY FORECAST DAYTIME HIGH TEMPS ARE BELOW NORMAL GIVEN THE
COLD AIR POOL...PRECIP...AND CLOUD COVER...WHILE THE OVERNIGHT LOWS
ARE NOT AS EXTREME FOR THE SAME REASONS.

MONDAY NIGHT THROUGH FRIDAY...LONGWAVE PATTERN PROJECTION ADVERTISES
FLAT...PROGRESSIVE FLOW OVER THE REGION THROUGH THURSDAY WITH AN
UPPER LEVEL RIDGE BEGINNING TO BUILD IN THE WAKE OF A SHORTWAVE
TROUGH EXITING THE REGION FRIDAY.  MINOR WAVES PROJECTED THROUGH THE
FLOW WILL FOCUS SHOWER ACTIVITY PRIMARILY OVER THE MOUNTAIN
ZONES THROUGH THE PERIOD. TEMPERATURES ACROSS THE REGION WILL START
TO REBOUND...TRENDING JUST A FEW DEGREES COOLER THAN NORMAL. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        045 054 040 052 039 059/ 70 70 70 60 30 20
COEUR DALENE  044 054 040 050 038 058/ 70 70 70 60 30 20
PULLMAN        043 055 039 049 036 058/ 70 60 60 60 30 20
LEWISTON       050 063 044 055 044 064/ 70 60 60 50 20 20
COLVILLE       043 056 041 054 037 061/ 70 70 70 60 30 20
SANDPOINT      042 055 037 051 036 059/ 70 70 70 60 20 20
WALLACE        042 054 036 050 033 055/ 90 70 70 60 30 30
MOSES LAKE     049 067 043 065 042 070/ 50 50 50 40 30 20
WENATCHEE      050 067 046 062 047 069/ 60 50 50 40 30 40
OMAK           045 063 041 061 039 066/ 70 70 70 60 30 20
&&

.OTX...
ID...URBAN FLOOD ADVISORY FOR KOOTENAI COUNTY THROUGH 830 PM PDT
     THIS EVENING.
WA...URBAN FLOOD ADVISORY FOR SPOKANE COUNTY THROUGH 830 PM PDT
     THIS EVENING.
Hazardous weather outlook, May 21, 12:32 PM PDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1232 PM PDT FRI MAY 21 2004

IDZ002-WAZ036-220500-
COEUR DALENE AREA-SPOKANE AREA-
1232 PM PDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THUNDERSTORMS WILL CONTINUE TODAY AND LINGERING THROUGH THE
EVENING WITH HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE AROUND
SPOKANE AND COEUR DALENE. AN URBAN FLOOD ADVISORY IS IN
EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 5:39 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
539 PM PDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          1 W FAIRCHILD AFB       47.61N 117.67W
05/21/2004                   SPOKANE            WA   OTHER FEDERAL

0415 PM     TORNADO          5 W AIRWAY HEIGHTS      47.64N 117.69W
05/21/2004                   SPOKANE            WA   TRAINED SPOTTER

0425 PM     HAIL             3 NW AIRWAY HEIGHTS     47.68N 117.63W
05/21/2004  0.75 INCH        SPOKANE            WA   NWS EMPLOYEE

0450 PM     HAIL             3 S SPOKANE             47.63N 117.41W
05/21/2004  0.75 INCH        SPOKANE            WA   TRAINED SPOTTER

&&

SS

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:07 PM PDTSevere Thunderstorm WarningOTXSpokane38 min
May 21, 7:13 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane47 min

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.